Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 144, NWS Raleigh, NC

July 1, 20154 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2015, 7:50 PM EDT for 4 counties in North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2015, 7:50 PM EDT (23:50 UTC)
Expired
Jul 1, 2015, 8:45 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 3:25 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT WED JUL 1 2015

.SYNOPSIS...
BENEATH PREVAILING CYCLONIC FLOW ALOFT...A SURFACE TROUGH WILL
LINGER OVER THE REGION THROUGH THURSDAY.  A COLD FRONT MOVE INTO AND
STALL OVER OUR REGION THURSDAY NIGHT...AND LINGER OVERHEAD THROUGH
THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 325 PM WEDNESDAY...

ISOLATED CONVECTION HIGHLY PROBABLE LATE THIS AFTERNOON-EARLY THIS
EVENING AS SLIGHT INSTABILITY AND WEAK FORCING SHOULD
INITIATE/SUSTAIN UPDRAFTS FOR ENOUGH TIME TO SUPPORT A FEW SHOWERS
OR STORMS. WHILE MOST OF THE SEVERE PARAMETERS ARE MINIMAL OR
WEAK...ENOUGH DOWNDRAFT CAPE EXISTS OVER SECTIONS OF THE PIEDMONT TO
CAUSE STRONG GUSTY WINDS WITH ANY CONVECTION THAT DEVELOPS. DUE TO
WESTERLY STEERING FLOW ALOFT...SOME CONVECTION THAT FIRES OVER THE
HIGHER TERRAIN OF WESTERN NC WILL DRIFT EAST-SE AND POSSIBLY MAKE IT
INTO THE YADKIN/PEE DEE RIVER VALLEY AROUND OR SHORTLY AFTER SUNSET.
IN ADDITION...A FAIRLY SUBSTANTIAL VORT MAX OVER THE TN VALLEY THIS
AFTERNOON WILL CONTINUE TO DRIFT EAST. THIS SYSTEM INTERACTING WITH
AVAILABLE MOISTURE MAY INITIATE AND/OR SUSTAIN A FEW SHOWERS
OVERNIGHT INTO EARLY THU...MAINLY WEST OF HIGHWAY 1.

MIN TEMPS TONIGHT GENERALLY IN THE 65-70 DEGREE RANGE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 325 PM WEDNESDAY...

 AN UNSETTLED WEATHER PATTERN EXPECTED TO BEGIN THIS PERIOD. INITIAL
VORT MAX AND ATTENDANT SHEAR AXIS WILL EXIT THE AREA EARLY
THU...FOLLOWED BY ANOTHER BUT SLIGHTLY STRONGER VORT MAX THAT WILL
CROSS OUR REGION LATE THURSDAY AND THURSDAY NIGHT. BULK OF GUIDANCE
SUGGEST BEST FORCING (THOUGH NOT OVERWHELMING) WILL OCCUR IN
VICINITY OF THE 850-700MB TROUGH...CLOSER TO THE VIRGINIA BORDER.
THUS SHOULD SEE BETTER COVERAGE OF SCATTERED CONVECTION ACROSS THE
NORTHERN COUNTIES VERSUS THE SOUTH. THUS PLAN TO GRADUATE POPS FROM
LOW END LIKELY FAR NORTH-NW TO CHANCE POPS FAR SOUTH. THIS...IN
TURN...WILL LEAD TO A SIMILAR TEMP GRADIENT WITH AFTERNOON TEMPS IN
THE LOW/MID 80S NORTH WHERE CLOUDS AND PRECIP WILL BE MORE
EXTENSIVE...TO THE UPPER 80S-AROUND 90 SOUTH WHERE PARTIAL AND FEWER
SHOWERS ARE EXPECTED.

WHILE SOME BULK SHEAR ON THE ORDER OF 20-25KTS ACROSS THE NORTH MAY
LEAD TO SOME LOOSELY ORGANIZED CONVECTIVE BANDS THURSDAY
AFTERNOON/EARLY EVENING...LACK OF SUBSTANTIAL INSTABILITY SHOULD
LIMIT SEVERE THREAT. ACROSS THE SOUTH...IF ENOUGH PARTIAL SUN
OCCURS...AVAILABLE DOWNDRAFT CAPE MAY PROVIDE AN ENVIRONMENT
SUPPORTIVE OF STRONG/LOCALLY DAMAGING WIND GUSTS.

THE SCATTERED CONVECTION SHOULD PERSIST WELL INTO THURSDAY NIGHT
WITH A TEMPORARY LULL POSSIBLE WELL AFTER MIDNIGHT. MIN TEMPS IN THE
UPPER 60S-LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 205 PM WEDNESDAY...

PROGRESSIVE AND ACTIVE UPPER PATTERN FEATURING A GENERAL WEST TO
NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK. DISTURBANCES IN THE MID LEVEL FLOW WILL RIPPLE ACROSS THE AREA
ATOP A PERSISTENT FRONTAL ZONE WHICH WILL BE ALIGNED WEST-EAST IN
THE VICINITY OF NC THROUGH THE PERIOD. EARLY IN THE EXTENDED...AN
INITIAL DISTURBANCE WILL BE SKIRTING ACROSS THE AREA ON FRIDAY AND
WILL MAINTAIN OUR ONGOING LIKELY POPS AREA-WIDE...GRADUATED HIGHER
ACROSS THE NORTHERN TIER. CONFIDENCE DIMINISHES CONCERNING THE
TIMING OF LATER DISTURBANCES EXPECTED TO ENHANCE THE CHANCE OF
CONVECTION EACH DAY...ALTHOUGH THE TREND WILL STILL TEND TO FAVOR A
DIURNAL PATTERN OF INCREASED COVERAGE AND STRENGTH DURING MAX
HEATING. HIGHS WILL GENERALLY RANGE FROM THE MID AND UPPER 80S NORTH
TO LOWER 90S ACROSS THE SOUTH...SUBJECT TO DEGREE OF CLOUDINESS AND
SHOWER COVERAGE. MORNING LOWS WILL BE WITHIN A FEW DEGREES EITHER
SIDE OF 70.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 120 PM WEDNESDAY...

THERE IS A HIGH LIKELIHOOD THAT VFR CONDITIONS WILL OCCUR ACROSS
CENTRAL NC FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING
HOURS. ANY CONVECTION THAT DEVELOPS SHOULD BE ISOLATED. A SLIGHT
CHANCE FOR A SHOWER OR STORM WILL PERSIST WELL INTO THE NIGHT AS AN
UPPER DISTURBANCE APPROACHES FROM THE WEST.

THIS DISTURBANCE WILL CONTRIBUTE TO AN INCREASE IN CLOUDS OVER
CENTRAL NC LATE NIGHT THROUGH THURSDAY ALONG WITH AN INCREASED
THREAT FOR SCATTERED SHOWERS AND STORMS...MAINLY THURSDAY AFTERNOON
AND THURSDAY NIGHT. EXPECT MVFR CONDITIONS IN THE VICINITY OF THE
HEAVIER SHOWERS AND STORMS.

A STALLED FRONT OVER THE REGION LATE THURSDAY THROUGH THE WEEKEND
WILL PROVIDE A FOCUS FOR THE DEVELOPMENT SHOWERS AND THUNDERSTORMS.
IN ADDITION...PLENTIFUL MOISTURE IN THE LOWER HALF OF THE ATMOSPHERE
WILL CAUSE AREAS OF STRATUS TO DEVELOP LATE AT NIGHT AND PERSIST
INTO THE MORNING HOURS. THE ABOVE SCENARIO WILL LEAD TO SEVERAL
HOURS OF MVFR OR IFR CEILINGS EACH DAY FRIDAY THROUGH MONDAY.

&&

..RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, Jul 1, 5:37 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
537 AM EDT WED JUL 1 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
537 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS THURSDAY AND FRIDAY WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 7:14 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT WED JUL 1 2015

NCZ022-038-039-020015-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-
714 PM EDT WED JUL 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN
GUILFORD...RANDOLPH AND NORTHEASTERN DAVIDSON COUNTIES UNTIL 815 PM
EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGH POINT
TO 13 MILES SOUTHEAST OF LEXINGTON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH... HEAVY RAIN... AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...ASHEBORO...RANDLEMAN...NORTH CAROLINA
ZOO...THOMASVILLE...ARCHDALE...TRINITY...PLEASANT GARDEN AND
JAMESTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3602 8009 3601 8005 3604 8004 3608 7957
      3556 7965 3565 8013
TIME...MOT...LOC 2312Z 272DEG 17KT 3599 8003 3569 8007

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Johnston, Sampson, Wayne34 min
Jun 30, 8:28 PM EDTSpecial Weather StatementRAHJohnston, Wilson62 min
Jun 30, 9:07 PM EDTSpecial Weather StatementRAHWayne38 min
Jun 30, 9:20 PM EDTSpecial Weather StatementRAHHalifax55 min
Jun 30, 9:25 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash52 min
Jul 1, 7:14 PM EDTSpecial Weather StatementRAHRandolph61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.